Thunderstorm Wind, Rock Island
- When
- July 10, 2:11 PM CST
- Where
- Rock Island County, 1.04 mi E of (Mli) Quad City Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.450, -90.500
A strong cold front pushed into southeast Iowa and northwest and west central Illinois during the afternoon of July 10th sparking a line of showers and thunderstorms. Two of the thunderstorms surpassed severe thresholds creating wind gusts between 65 and 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cold front pushed into southeast Iowa and northwest and west central Illinois during the afternoon of July 10th sparking a line of showers and thunderstorms. Two of the thunderstorms surpassed severe thresholds creating wind gusts between 65 and 75 mph. One gust was recorded at the Quad City Airport in Moline, IL and the other gust downed some trees in Augusta, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 1:55 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 255 PM CDT TUE JUL 10 2007 .SYNOPSIS... NORTHWEST FLOW ALOFT WILL BRING COOLER AND LESS HUMID CONDITIONS TO THE REGION FOR THE REMAINDER OF THE WEEK. A SECONDARY FRONT MOVING THROUGH ON THURSDAY MAY RESULT IN SOME SCATTERED SHOWERS. && .SHORT TERM...TONIGHT AND WEDNESDAY... CONVECTION FIRING ALONG THE PRE-FRONTAL TROF WHICH IS CURRENTLY ALONG AND EAST OF THE MISSISSIPPI. SO FAR...SHRA/TSRA HAVE BEEN CREATING BRIEF DOWNPOURS AND POSSIBLY SOME GUSTY WINDS. MAIN COLD FRONT HAS MAINLY SOME ENHANCED CU WITH A FEW SHRA ALONG IT. EXTRAPOLATION OF COLD FRONT PLACES IT ROUGHLY ALONG A FEP...MPZ...TO NEAR IRK LINE BY 2130Z AND NEARLY CLEAR OF THE CWFA BY 00Z. SO...WILL GO WITH A BRIEF PERIOD OF EVENING PRECIP OVER THE FAR EAST AND SOUTH WITH ISOLATED TO SCATTERED WORDING. DEW POINTS TO DROP ALL THROUGH THE NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. MOIST GROUND WILL PROBABLY HOLD UP MIN TEMPS TONIGHT IN SPITE OF DROPPING DEW POINTS. SHOULD SEE PLENTY OF SUNSHINE ON WEDNESDAY WITH MAX TEMPS IN THE 70S AND DEW POINTS IN THE 50S. ...08... .LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY NIGHT... DECENT SHORT WAVE/REINFORCING COLD FRONT TO MOVE THROUGH DVN CWA ON THURSDAY. GFS/NAM HAVE SPED UP THE MOVEMENT OF THIS SYSTEM A LITTLE BIT COMPARED TO YESTERDAY. THIS MAKES SENSE WITH THE STRONG NW FLOW ALOFT ESTABLISHED BY THEN. THIS BRINGS IN QPF THURSDAY MORNING INTO THE AFTERNOON. GFS INDICATES LESS QPF THAN THE NAM WHICH SEEMS REASONABLE DUE TO LACK OF INSTABILITY. WILL CONTINUE WITH MODERATE POPS FOR THIS EVENT AND GO MORE WITH SHOWERS/ISOLATED TSTMS. ONCE THIS MOVES THROUGH...QUIET/COMFORTABLE TEMPS AND HUMIDITY INTO THE WEEKEND...GIVING WATERLOGGED AREAS A CHANCE TO DRY OUT. MONDAY THROUGH NEXT TUESDAY... DISCREPANCY BETWEEN GFS AND ECMWF OF WHEN TO BRING BACK THE HEAT/HUMIDITY AND ASSOCIATED THREAT OF CONVECTION. GFS QUICKER IN RISING HEIGHTS/THICKNESSES AND POTENTIAL MAXIMUM TEMPS OF 90+. HOWEVER...THE ECMWF KEEPS IN PLACE DEEP TROF IN THE EAST AND RIDGE OUT WEST. WENT WITH PREVIOUS GRIDS GOING MORE WITH A COMPROMIZE FOR NOW AND SLOWER RETURN TO HEAT INTO THE CWA THAN WHAT GFS/MEX TEMPS INDICATE. ..HAASE.. && .AVIATION... PRE-FRONTAL TROF IS CURRENTLY MOVING THROUGH MLI AND BRL TAF SITES WITH THE MAIN COLD FRONT A FEW HOURS BEHIND. MAIN FRONT SHOULD BE EAST OF ALL TAF SITES BY 00Z. CU BEHIND THE FRONT TO DISSIPATE WITH SUNSET. DROPPING DEW POINTS ALL NIGHT SHOULD PRECLUDE MUCH IN THE WAY OF FOG DEVELOPMENT. OVERALL...VFR VSBYS AND NO CIGS EXPECTED ONCE FROPA OCCURS. ...08... && DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CDT TUE JUL 10 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 442 AM CDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THIS EVENING. AHEAD OF THAT FRONT...THUNDERSTORMS MAY DEVELOP BY EARLY AFTERNOON AS INSTABILITY BUILDS AND MOVE ACROSS THE AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED AS THE COLD FRONT MOVES THROUGH IN THE EVENING. THE PRIMARY THREAT FROM STORMS THIS AFTERNOON AND EVENING WILL BE DAMAGING WINDS...WITH A SECONDARY THREAT OF HAIL UP TO AROUND AN INCH IN DIAMETER. IN ADDITION...ANY STORMS THAT MOVE OVER AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY MAY HAVE AN ELEVATED RISK OF FLASH FLOODING TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AFTERNOON AS ANOTHER FRONT PASSES OVER THE AREA. IT IS POSSIBLE THAT AN ISOLATED STORM COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 AM CDT TUE JUL 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSW COLETA 41.89N 89.81W
07/10/2007 M1.69 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS REPORT. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN 2 NNE ROCK FALLS 41.80N 89.68W
07/10/2007 M1.28 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS REPORT. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN 3 E MORRISON 41.82N 89.90W
07/10/2007 M1.03 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS REPORT. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN COMO 41.77N 89.77W
07/10/2007 M0.50 INCH WHITESIDE IL OTHER FEDERAL
ROCK RIVER DCP. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN LOWDEN 41.86N 90.92W
07/10/2007 M0.54 INCH CEDAR IA CO-OP OBSERVER
24 HR STORM TOTAL.
0700 AM HEAVY RAIN MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/10/2007 M0.54 INCH ROCK ISLAND IL ASOS
24 HR STORM TOTAL.
0700 AM HEAVY RAIN MOUNT CARROLL 42.10N 89.98W
07/10/2007 M0.63 INCH CARROLL IL CO-OP OBSERVER
24 HR STORM TOTAL.
0700 AM HEAVY RAIN FAIRPORT 41.43N 90.90W
07/10/2007 M0.64 INCH MUSCATINE IA OTHER FEDERAL
MISSISSIPPI RIVER DCP. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN MOLINE 41.49N 90.49W
07/10/2007 M0.76 INCH ROCK ISLAND IL OTHER FEDERAL
ROCK RIVER DCP. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN 4 NW MONMOUTH 42.11N 90.94W
07/10/2007 M1.00 INCH JONES IA CO-OP OBSERVER
24 HR STORM TOTAL.
0700 AM HEAVY RAIN BURLINGTON REGIONAL AIR 40.78N 91.13W
07/10/2007 M1.02 INCH DES MOINES IA ASOS
24 HR STORM TOTAL.
0700 AM HEAVY RAIN OAKLAND MILLS 40.93N 91.62W
07/10/2007 M1.05 INCH HENRY IA OTHER FEDERAL
CEDAR CREEK DCP. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN OAKLAND MILLS 40.93N 91.62W
07/10/2007 M1.10 INCH HENRY IA CO-OP OBSERVER
24 HR STORM TOTAL.
0700 AM HEAVY RAIN BURLINGTON 40.81N 91.12W
07/10/2007 M1.26 INCH DES MOINES IA OTHER FEDERAL
MISSISSIPPI RIVER DCP. 24 STORM TOTAL.
0700 AM HEAVY RAIN 4 SSW HILLSDALE 41.56N 90.20W
07/10/2007 M1.34 INCH ROCK ISLAND IL OTHER FEDERAL
ROCK RIVER DCP NEAR JOSLIN. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN 3 NE BLUE GRASS 41.54N 90.72W
07/10/2007 M1.69 INCH SCOTT IA MESONET
DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN ROCK ISLAND 41.48N 90.58W
07/10/2007 M1.40 INCH ROCK ISLAND IL OTHER FEDERAL
DAM 15. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN FULTON 41.87N 90.16W
07/10/2007 M1.51 INCH WHITESIDE IL OTHER FEDERAL
DAM 13. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN DAVENPORT 41.56N 90.60W
07/10/2007 M1.57 INCH SCOTT IA MESONET
DUCK CREEK ALERT SYSTEM. BRADY STREET. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN 4 S DEWITT 41.76N 90.55W
07/10/2007 M1.69 INCH CLINTON IA CO-OP OBSERVER
24 HR STORM TOTAL.
0700 AM HEAVY RAIN DAVENPORT 41.56N 90.60W
07/10/2007 M1.77 INCH SCOTT IA MESONET
DUCK CREEK ALERT SYSTEM. FAIRMOUNT AVE. 24 HR STORM
TOTAL.
0700 AM HEAVY RAIN 4 S DEWITT 41.76N 90.55W
07/10/2007 M1.83 INCH CLINTON IA OTHER FEDERAL
WAPSIPINICON RIVER GAGE. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN WALCOTT 41.59N 90.78W
07/10/2007 M2.09 INCH SCOTT IA MESONET
DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN DAVENPORT MUNICIPAL AIR 41.62N 90.58W
07/10/2007 M2.35 INCH SCOTT IA ASOS
24 HR STORM TOTAL.
0700 AM HEAVY RAIN DAVENPORT 41.56N 90.60W
07/10/2007 M2.36 INCH SCOTT IA MESONET
DUCK CREEK ALERT SYSTEM. 24 HR STORM TOTAL.
0700 AM HEAVY RAIN LE CLAIRE 41.60N 90.36W
07/10/2007 M2.53 INCH SCOTT IA OTHER FEDERAL
DAM 14. 24 HR STORM TOTAL.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1248 PM CDT TUE JUL 10 2007 IAZ054-065>068-ILZ001-002-007-009-015-016-101915- JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON- CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL- INCLUDING THE CITIES OF...MAQUOKETA...TIPTON...CLINTON... MUSCATINE...BETTENDORF...DAVENPORT...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE 1248 PM CDT TUE JUL 10 2007 ...LINE OF STORMS DEVELOPING... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A LINE OF THUNDERSTORMS DEVELOPING FROM JUST NORTH OF WASHINGTON...TO TIPTON AND TO JUST EAST OD DUBUQUE. THIS LINE OF STORMS WILL MOVE EAST AND REACH A MUSCATINE...TO DEWITT...AND TO WEST OF FREEPORT BY AROUND 125 PM. EXPECT WIND GUSTS UP TO 40 MPH...VERY HEAVY DOWNPOURS AT RATES OF OVER AN INCH AN HOUR...AND SOME CLOUD TO GROUND LIGHTNING AS THESE STORMS PASS BY. SOILS ARE ALREADY SATURATED IN CEDAR...CLINTON AND SCOTT COUNTIES IN IOWA...AND CARROLL AND WHITESIDE COUNTIES IN NORTHWEST ILLINOIS. THESE COUNTIES CAN EXPECT UP TO A HALF INCH OF NEW RAINFALL THIS AFTERNOON FROM THESE PASSING STORMS...WHICH WILL PRODUCE RUN-OFF AND PONDING OF WATER ON STREETS AND LOW LYING AREAS. PEOPLE IN THESE AREAS ARE URGED TO BE AWARE OF ANY RISING WATER SITUATIONS. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CDT TUE JUL 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 6 WSW FORT MADISON 40.59N 91.46W
07/09/2007 LEE IA TRAINED SPOTTER
SEVERAL TREE BRANCHES DOWN.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT TUE JUL 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD DEWITT 41.82N 90.55W
07/09/2007 CLINTON IA NWS EMPLOYEE
WATER OVER 6 INCHES ON RESIDENTIAL ROADS AND WIDESPREAD
LOW LYING AREAS.
&&
BILLNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT TUE JUL 10 2007 IAZ089-099-ILZ025-026-034-035-MOZ009-010-102045- DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 221 PM CDT TUE JUL 10 2007 ...LINE OF STORMS MOVING ACROSS SOUTHEAST IOWA AND NORTHEAST MISSOURI... AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A LINE OF STORMS OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI... GENERALLY FROM JUST NORTHWEST OF BURLINGTON...TO SOUTH OF MEMPHIS MISSOURI. THIS LINE OF STORMS WAS MOVING EAST AT 25 MPH AND WILL EXTEND FROM MONMOUTH ILLINOIS...TO KEOKUK IOWA BY AROUND 3 PM. GUSTY WINDS UP TO 45 MPH...HEAVY RAINS AT RATES OF OVER AN INCH AN HOUR... AND DANGEROUS LIGHTNING ARE LIKELY AS THIS LINE OF STORMS PASSES BY. PONDING OF WATER ON STREETS AND LOW LYING AREAS IS LIKELY. MOVE INDOORS AS THIS LINE OF STORMS APPROACHES. 12
The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Two large trees, 5 feet in diameter, were blown down. Additional tree damage was also noted in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47357, 47356.